Georgia, 2019

Damaging Winds in Georgia, June 23, 2019

June 23, 2019 · NWS CAE · 3 events in 1 county or zone

Daytime heating and a surface boundary produced scattered showers and thunderstorms that moved south across the CSRA in the late afternoon, one of which reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
$200
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating and a surface boundary produced scattered showers and thunderstorms that moved south across the CSRA in the late afternoon, one of which reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 23, 3:40 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 23, 3:40 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
440 PM EDT Sun Jun 23 2019

.SYNOPSIS...
High pressure will extend from the Atlantic westward into the
Gulf of Mexico through the middle of the week. North of this
ridge troughing will linger in the forecast area. The pattern
supports mainly scattered afternoon and evening thunderstorms
and above normal temperatures.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The diffuse front/differential heating boundary providing
focus for afternoon/evening thunderstorms. The stronger
instability and forcing appears to be across Ga. Upper ridging
appears a little stronger this afternoon although some weak
cold advection at 500 mb.

Showers/tstms across central and eastern GA as well as the
Piedmont of SC will affect portions of the Midlands and CSRA for
the next few hours. The latest high resolution models suggest
limited scattered to limited coverage mainly CSRA and west
Midlands. Severe threat marginal and mainly along SAV river
area.

Expect showers/tstms to diminish early this evening. Some
clearing tonight with shallow moisture may result in some patchy
fog toward morning but confidence not high. Temperatures
tonight falling into the lower 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
High pressure aloft builds over the Southeast U.S. through mid week.
A weak shortwave and associated cold front are expected to sweep
across The Midlands and CSRA Monday evening which will bring a
slight chance of showers and thunderstorms.  Tuesday looks dry
behind the front with above normal temperatures.

A low level southerly flow advects moisture into the region on
Wednesday. The EC is slower than the GFS with the moisture return to
the region. Will go with a low chance of showers and
thunderstorms.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A typical summertime pattern prevails Thursday through Saturday with
high pressure aloft overhead and a low level southerly flow
providing sufficient moisture for scattered diurnal convection.
Temperatures will be near normal for late June.

A unseasonably strong upper low moves into New England on Sunday
which places the Southeast U.S. in a northwest flow aloft. This may
reduce convective coverage depending on the exact placement of
atmospheric features.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
The diffuse frontal boundary has slipped south of the CAE
terminal. The boundary will likely remain north of the AGS
terminal and more stable air across the central and north
Midlands with weak north-northeast flow. Mainly VFR outside of
convection through the evening. Tstms crossing the CSRA should
affect AGS/DNL and tstms over the Piedmont may affect CAE/CUB.
Locally heavy rainfall as will as strong gusty winds possible.

Clearing during the overnight, some IFR stratus possible late
tonight or MVFR fog but confidence not high. Based on
persistence will include some lower cloudiness toward morning.

.EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and
evening thunderstorms and associated restrictions will occur during
the period. A few locations may have early morning stratus and
fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 23, 2:27 AM EST, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
327 AM EDT Sun Jun 23 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
240900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
327 AM EDT Sun Jun 23 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A few thunderstorms could contain damaging winds this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 23, 11:06 AM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1206 PM EDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 S MANNING             33.66N 80.21W
06/22/2019                   CLARENDON          SC   EMERGENCY MNGR

            CLARENDON COUNTY EM REPORTED CONSIDERABLE
            TREE DAMAGE NEAR THE INTERSECTION OF OAK
            GROVE CHURCH ROAD AND S.C. 260.

&&

AWP
Special weather statement, Jun 23, 3:38 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
438 PM EDT Sun Jun 23 2019

SCZ020-025-026-232115-
Newberry SC-Saluda SC-Edgefield SC-
438 PM EDT Sun Jun 23 2019

...Strong Thunderstorms Will Impact Portions of southwestern
Newberry...western Saluda and north central Edgefield Counties Until
515 PM EDT....

At 437 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Cross Hill to 7
miles south of Ninety Six Historic Site, moving southeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Saluda, Chappells, Chappells Fire Station, Scurry Airport, Good Hope,
Hickory Grove, Pleasant Lane, Vaughnville and Northside Fire Station
Main.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should seek shelter until these storms pass.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3396 8201 3399 8199 3404 8195 3408 8193
      3413 8187 3415 8190 3418 8190 3420 8194
      3430 8189 3417 8169 3377 8189 3395 8204
TIME...MOT...LOC 2037Z 328DEG 20KT 3428 8193 3403 8205
Special weather statement, Jun 23, 3:41 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
441 PM EDT Sun Jun 23 2019

GAZ040-063-064-SCZ018-232130-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
441 PM EDT Sun Jun 23 2019

...Strong Thunderstorms Will Impact Portions of central McDuffie...
Lincoln...northwestern Columbia and central McCormick Counties Until
530 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 440 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lincolnton, or 14 miles east of Washington,
moving southeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Thomson, Lincolnton, Appling, Clarks Hill Recreation Area, J. Strom
Thurmond Dam, Elijah Clark State Park, Riverwood, Mistletoe State
Park, Thomson-McDuffie County Airport, Wrightsboro, Sweetwater Park,
Winfield, McDuffie County Fire Department, Thomson Fire Department,
Scott's Landing, McDuffie Regional Medical Center, Knox Scout
Reservation, White Oak Campground, Boneville and Double Branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 20 in Georgia between mile markers 169 and
183.

LAT...LON 3397 8253 3361 8211 3338 8250 3363 8262
      3363 8258 3365 8258 3364 8256 3364 8252
      3366 8251 3365 8249 3383 8260 3386 8257
      3387 8258 3386 8260 3390 8262
TIME...MOT...LOC 2040Z 327DEG 22KT 3370 8249
Special weather statement, Jun 23, 4:32 PM EST, 1 minute before
Special Weather Statement
National Weather Service Columbia SC
532 PM EDT Sun Jun 23 2019

GAZ063>065-077-232215-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-
532 PM EDT Sun Jun 23 2019

...Strong Thunderstorms Will Impact Portions of northwestern Burke...
southwestern Richmond...southeastern McDuffie and southwestern
Columbia Counties Until 615 PM EDT....

At 532 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southwest of Harlem, or 9 miles southeast
of Thomson, moving southeast at 40 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Grovetown, Thomson, Fort Gordon, Hephzibah, Harlem, Appling, Gough,
McBean, Blythe, Dearing, Keysville, Vidette, Liberty Park Community
Center, Arties Pond Public Fishing Area, McDuffie County Fire
Department, Adamsville, Bath-Edie, White Oak Campground, Boneville
and Autney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should seek shelter until this storm passes.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 20 in Georgia between mile markers 177 and
189.

LAT...LON 3358 8231 3321 8190 3295 8225 3299 8228
      3308 8229 3323 8223 3327 8226 3327 8229
      3331 8234 3331 8239 3334 8244 3334 8250
      3336 8253 3335 8255 3342 8256
TIME...MOT...LOC 2132Z 320DEG 37KT 3335 8243

The radar

The Columbia radar (KCAE), 100 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
June 23, 4:33 PM EST to 4:35 PM EST
Where
Richmond County, 1.15 mi E of Peach Orchard
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.430, -82.000

Tree down on Victoria Dr in downtown Augusta.

Thunderstorm Wind, Richmond

When
June 23, 4:38 PM EST
Where
Richmond County, Augusta Daniel Arpt
Measured
36 kt (41 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
ASOS
Coordinates
33.470, -82.030

Augusta Daniel Field.

Thunderstorm Wind, Richmond

When
June 23, 4:46 PM EST
Where
Richmond County, (Ags)bush Fld August
Measured
46 kt (53 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
ASOS
Coordinates
33.370, -81.970

Augusta Bush Field.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823918, 823919, 823920.